Alert archive / Tennessee / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 124, NWS Nashville, TN

May 15, 2009Fentress County, Overton County, Pickett County, Tennessee

NWS Nashville, TN issued this severe thunderstorm warning at May 15, 2009, 2:22 PM CDT for Fentress County, Overton County, Pickett County, Tennessee. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 15, 2009, 2:22 PM CDT (19:22 UTC)
Expired
May 15, 2009, 2:50 PM CDT
In force
28 min
Issued by
NWS Nashville, TN
Area
Storm-based polygon

Counties Fentress County, TN, Overton County, TN, Pickett County, TN

The radar

The Nashville radar (KOHX), 136 km from the middle of the area, began a volume at 19:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 7.4 hours before the alert went out and 144 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2009-05-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1735 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2009-05-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -24 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1735 J/kg
Mixed-layer CIN
-29 J/kg
Mixed-layer LCL
673 m above ground
0-6 km bulk shear
7 kt
0-1 km storm-relative helicity
-24 m²/s²
0-3 km storm-relative helicity
14 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KOHX 151922
SVROHX
TNC049-133-137-152000-
/O.NEW.KOHX.SV.W.0124.090515T1922Z-090515T2000Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NASHVILLE TN
222 PM CDT FRI MAY 15 2009

THE NATIONAL WEATHER SERVICE IN NASHVILLE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTH CENTRAL OVERTON COUNTY IN MIDDLE TENNESSEE...
  NORTHWESTERN FENTRESS COUNTY IN MIDDLE TENNESSEE...
  WESTERN PICKETT COUNTY IN MIDDLE TENNESSEE...

* UNTIL 300 PM CDT

* AT 220 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM.  THIS STORM WAS LOCATED NEAR BYRDSTOWN...AND
  MOVING NORTHEAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  BYRDSTOWN BY 235 PM CDT...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

&&

LAT...LON 3662 8505 3662 8492 3641 8512 3653 8530
TIME...MOT...LOC 1922Z 240DEG 16KT 3651 8515

$$
31/JBW
2 follow-up statements
000 
WWUS54 KOHX 151934
SVSOHX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
234 PM CDT FRI MAY 15 2009

TNC049-133-151944-
/O.CAN.KOHX.SV.W.0124.000000T0000Z-090515T2000Z/
OVERTON TN-FENTRESS TN-
234 PM CDT FRI MAY 15 2009

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN FENTRESS AND
NORTHEASTERN OVERTON COUNTIES IS CANCELLED...

LAT...LON 3661 8493 3656 8499 3656 8502 3652 8505
      3652 8507 3658 8516 3662 8505 3662 8493
TIME...MOT...LOC 1934Z 240DEG 16KT 3654 8509

$$

TNC137-152000-
/O.CON.KOHX.SV.W.0124.000000T0000Z-090515T2000Z/
PICKETT TN-
234 PM CDT FRI MAY 15 2009

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 300 PM CDT
FOR CENTRAL PICKETT COUNTY...

AT 234 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM.  THIS STORM WAS LOCATED NEAR
BYRDSTOWN...MOVING NORTHEAST AT 20 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  RURAL CENTRAL PICKETT COUNTY AT 250 PM CDT

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

&&

LAT...LON 3661 8493 3656 8499 3656 8502 3652 8505
      3652 8507 3658 8516 3662 8505 3662 8493
TIME...MOT...LOC 1934Z 240DEG 16KT 3654 8509

$$
31/JBW
000 
WWUS54 KOHX 151950
SVSOHX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
250 PM CDT FRI MAY 15 2009

TNC137-152000-
/O.CAN.KOHX.SV.W.0124.000000T0000Z-090515T2000Z/
PICKETT TN-
250 PM CDT FRI MAY 15 2009

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL PICKETT COUNTY IS
CANCELLED...

LAT...LON 3661 8493 3656 8499 3656 8502 3652 8505
      3652 8507 3658 8516 3662 8505 3662 8493
TIME...MOT...LOC 1950Z 240DEG 16KT 3658 8501

$$
31/JBW

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at May 15, 12:30 PM CDT, 1 hour 52 minutes earlier.

Area forecast discussion, May 15, 12:30 PM CDT, 1 hour 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
1230 PM CDT FRI MAY 15 2009

.UPDATE...FOR 18Z AVIATION DISCUSSION.
&&

.AVIATION...18Z AVIATION DISCUSSION.
SCATTERED SHOWERS AND THUNDERSTORMS DEVELOPING ACROSS MID STATE...WITH
PRECIP AMOUNTS UP TO ONE INCH POSSIBLE AND QUARTER SIZE HAIL. WITH THIS
BEING A MOIST AIRMASS EVENT AND MAINLY DIURNAL BASED...VERY HARD
TO DO AN EXACT PINPOINT OF LOCATION DEVELOPMENT. AS A RESULT...USED
VCTS AT ALL LOCATIONS THROUGH VALID TIME PERIOD. TAF CEILINGS AND WINDS
SHOULD BE USED FOR GENERAL GUIDANCE AS LOCALIZED LOWER CEILINGS
AND HIGHER WINDS COULD DEVELOP IN THE VICINITY OF DEVELOPING THUNDERSTORMS.
&&

.PREV DISCUSSION... /ISSUED 919 AM CDT FRI MAY 15 2009/

.MESO UPDATE... 12Z KBNA RAOB UNSTABLE WITH DEEP MOISTURE. HEATING
SHOULD TRIGGER SCT ACTIVITY. WIND GUST POTENTIAL TO 50 MPH WITH
CELL BASED VIL AROUND 40. NO WIDESPREAD HAZARDOUS WEATHER
EXPECTED.

.PREV DISCUSSION... /ISSUED 301 AM CDT FRI MAY 15 2009/

.DISCUSSION...
LATEST ANALYSIS SHOWING FRONTAL BOUNDARY SITTING JUST NORTH OF THE
CWA THIS MORNING...WHILE UPPER FLOW REMAINS GENERALLY ZONAL WITH A
FEW PERTURBATIONS HERE AND THERE. AIRMASS REMAINS UNSTABLE JUST TO
THE SOUTH...WHERE A FEW STORMS ARE POPPING UP ACROSS NORTH MS...UP
TO NEAR MEM.

A WET COUPLE OF DAYS REMAINS IN THE WORKS. SFC BOUNDARY EXPECTED
TO LIFT FURTHER NORTH TODAY/TONIGHT AS A SFC LOW MOVES INTO THE
UPPER MID-WEST BY DAYS END AND AND TRIES TO MERGE WITH GREAT LAKES
LOW LATER TONIGHT. THIS WILL MOVE THE CWA INTO WARM MORE UNSTABLE
SECTOR. INCREASE IN DEEPER MOISTURE AND ML UVV EXPECTED TO SET OFF
SCATTERED SHOWERS AND STORMS TODAY. SCATTERED SHOWERS/STORMS WILL
REMAIN TONIGHT AS WELL BUT SHOULD BE LESS NUMEROUS WITH VERY
LITTLE UVV AND DIURNAL AFFECTS.

MAIN PUSH IS EXPECTED ON SATURDAY AND INTO THE EVENING. SFC/LL
LOWS WILL CONTINUE TO MOVE NORTHEAST AHEAD OF ML/UL TROUGH...WHICH
IS EXPECTED TO BRING A COLD FRONT ACROSS THE CWA IN THE LATE
AFTERNOON AND EARLY EVENING. WITH AN INCREASE IN LL FORCING AS
WELL AS A PRETTY UNSTABLE AIRMASS...SHOWERS AND STORMS ARE
EXPECTED TO BECOME NUMEROUS. SHOWERS AND STORMS COULD REMAIN
PLENTIFUL WELL INTO THE EVENING...ESPECIALLY SOUTH...BUT WILL
TAPER OFF OVERNIGHT AND INTO SUNDAY AS FRONT MOVES WELL SOUTH AND
EAST BY 12Z SUN.

UPPER TROUGH WILL SWING ACROSS LATE SUNDAY MORNING...FOLLOWED BY
A FAIRLY LONG-LASTING UPPER RIDGE. THIS WILL SET THE STAGE FOR A
STRING OF DRY WARM DAYS INTO LATE NEXT WEEK.

&&

.OHX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

31/JBW
Hazardous weather outlook, May 15, 9:50 AM CDT, 4 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTED
NATIONAL WEATHER SERVICE NASHVILLE TN
950 AM CDT FRI MAY 15 2009

ADDED SPOTTER INFORMATION STATEMENT

TNZ005>011-022>034-056>066-075-077>080-093>095-161500-
STEWART-MONTGOMERY-ROBERTSON-SUMNER-MACON-CLAY-PICKETT-BENTON-
HOUSTON-HUMPHREYS-DICKSON-CHEATHAM-DAVIDSON-WILSON-TROUSDALE-
SMITH-JACKSON-PUTNAM-OVERTON-FENTRESS-PERRY-HICKMAN-LEWIS-
WILLIAMSON-MAURY-MARSHALL-RUTHERFORD-CANNON-DEKALB-WHITE-
CUMBERLAND-BEDFORD-COFFEE-WARREN-GRUNDY-VAN BUREN-WAYNE-LAWRENCE-
GILES-
950 AM CDT FRI MAY 15 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP TODAY. STRONGER
STORMS COULD PRODUCE SMALL HAIL AND WINDS GUSTS TO 50 MPH. THE
PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

SHOWERS AND THUNDERSTORMS WILL DEVELOP SATURDAY AHEAD OF A COLD
FRONT. ISOLATED STRONG TO SEVERE THUNDESTORMS ARE POSSIBLE. THE
PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

DUE TO THE BRIEF AND ISOLATED NATURE OF POSSIBLE SEVERE WEATHER
SATURDAY...SPOTTER ACTIVATION IS NOT ANTICIPATED.

04

In the hours before

Local storm report, May 15, 11:29 AM CDT, 2 hours 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
1129 AM CDT FRI MAY 15 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1123 AM     HAIL             8 S JAMESTOWN           36.32N 84.94W
05/15/2009  M1.00 INCH       FENTRESS           TN   LAW ENFORCEMENT

            ONE INCH HAIL WAS REPORTED.

&&

JBW
Special weather statement, May 15, 1:29 PM CDT, 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
129 PM CDT FRI MAY 15 2009

TNZ007>011-027>034-059>066-075-077>080-152100-
ROBERTSON-SUMNER-MACON-CLAY-PICKETT-DAVIDSON-WILSON-TROUSDALE-
SMITH-JACKSON-PUTNAM-OVERTON-FENTRESS-WILLIAMSON-MAURY-MARSHALL-
RUTHERFORD-CANNON-DEKALB-WHITE-CUMBERLAND-BEDFORD-COFFEE-WARREN-
GRUNDY-VAN BUREN-
INCLUDING THE CITIES OF...SPRINGFIELD...GALLATIN...LAFAYETTE...
CELINA...BYRDSTOWN...NASHVILLE...LEBANON...MOUNT JULIET...
HARTSVILLE...CARTHAGE...GAINESBORO...COOKEVILLE...LIVINGSTON...
JAMESTOWN...ALLARDT...FRANKLIN...BRENTWOOD...COLUMBIA...
LEWISBURG...MURFREESBORO...WOODBURY...SMITHVILLE...SPARTA...
CROSSVILLE...FAIRFIELD GLADE...SHELBYVILLE...TULLAHOMA...
MANCHESTER...MCMINNVILLE...TRACY CITY...ALTAMONT...COALMONT...
SPENCER
129 PM CDT FRI MAY 15 2009

...SCATTERED STRONG THUNDERSTORMS WILL CONTINUE ACROSS MIDDLE TENNESSEE
EAST OF THE INTERSTATE 65 CORRIDOR THIS AFTERNOON...

UPSTABLE AIR AND A MID LEVEL CIRCULATION WILL CONTINUE TO DEVELOP
SHOWERS AND THUNDERSTORMS ACROSS EAST MIDDLE TENNESSEE THIS AFTERNOON.
ISOLATED CELLS COULD PRODUCE HAIL TO THE SIZE OF QUARTERS AND WIND
GUSTS TO 50 MPH. BECAUSE OF THE BRIEF AND ISOLATED NATURE OF THE
STORMS...NO SEVERE THUNDERSTORM WATCH IS ANTICIPATED.

04
Special weather statement, May 15, 1:29 PM CDT, 53 minutes before
SPECIAL WEATHER STATEMENT...CORRECTED
NATIONAL WEATHER SERVICE NASHVILLE TN
129 PM CDT FRI MAY 15 2009

TNZ007>011-027>034-059>066-075-077>080-152115-
ROBERTSON-SUMNER-MACON-CLAY-PICKETT-DAVIDSON-WILSON-TROUSDALE-
SMITH-JACKSON-PUTNAM-OVERTON-FENTRESS-WILLIAMSON-MAURY-MARSHALL-
RUTHERFORD-CANNON-DEKALB-WHITE-CUMBERLAND-BEDFORD-COFFEE-WARREN-
GRUNDY-VAN BUREN-
INCLUDING THE CITIES OF...SPRINGFIELD...GALLATIN...LAFAYETTE...
CELINA...BYRDSTOWN...NASHVILLE...LEBANON...MOUNT JULIET...
HARTSVILLE...CARTHAGE...GAINESBORO...COOKEVILLE...LIVINGSTON...
JAMESTOWN...ALLARDT...FRANKLIN...BRENTWOOD...COLUMBIA...
LEWISBURG...MURFREESBORO...WOODBURY...SMITHVILLE...SPARTA...
CROSSVILLE...FAIRFIELD GLADE...SHELBYVILLE...TULLAHOMA...
MANCHESTER...MCMINNVILLE...TRACY CITY...ALTAMONT...COALMONT...
SPENCER
129 PM CDT FRI MAY 15 2009

...SCATTERED STRONG THUNDERSTORMS WILL CONTINUE ACROSS MIDDLE TENNESSEE
EAST OF THE INTERSTATE 65 CORRIDOR THIS AFTERNOON...

UNSTABLE AIR AND A MID LEVEL CIRCULATION WILL CONTINUE TO DEVELOP
SCATTERED SHOWERS AND THUNDERSTORMS ACROSS EAST MIDDLE TENNESSEE
THIS AFTERNOON. ISOLATED CELLS COULD PRODUCE HAIL TO THE SIZE OF
QUARTERS AND WIND GUSTS TO 50 MPH. BECAUSE OF THE BRIEF AND ISOLATED
NATURE OF THE STORMS...NO SEVERE THUNDERSTORM WATCH IS ANTICIPATED.

04
Local storm report, May 15, 2:21 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
221 PM CDT FRI MAY 15 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0217 PM     HAIL             5 S LAWRENCEBURG        35.17N 87.34W
05/15/2009  E0.50 INCH       LAWRENCE           TN   TRAINED SPOTTER

            DIME SIZE HAIL REPORTED BY SPOTTER NEAR LEOME

&&

RTROUTMN
Local storm report, May 15, 2:22 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
222 PM CDT FRI MAY 15 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0217 PM     HAIL             2 S MURFREESBORO        35.82N 86.39W
05/15/2009  E0.88 INCH       RUTHERFORD         TN   TRAINED SPOTTER

            NICKEL SIZE HAIL ALONG HWY 231 SOUTH

&&

RTROUTMN

The office that day

Everything else NWS Nashville, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 15, 11:24 AM CDTSevere Thunderstorm WarningOHXFentress36 min
May 15, 12:04 PM CDTSevere Thunderstorm WarningOHXRutherford, Williamson26 min
May 15, 12:37 PM CDTSevere Thunderstorm WarningOHXJackson, Macon, Smith, Trousdale23 min
May 15, 12:54 PM CDTSevere Thunderstorm WarningOHXClay, Macon21 min
May 15, 1:05 PM CDTSevere Thunderstorm WarningOHXJackson55 min
May 15, 1:08 PM CDTSevere Thunderstorm WarningOHXWilliamson37 min
May 15, 1:11 PM CDTSevere Thunderstorm WarningOHXJackson49 min
May 15, 1:15 PM CDTSevere Thunderstorm WarningOHXCoffee, Grundy30 min
May 15, 1:43 PM CDTSevere Thunderstorm WarningOHXOverton32 min
May 15, 1:49 PM CDTSevere Thunderstorm WarningOHXJackson11 min
May 15, 1:53 PM CDTSevere Thunderstorm WarningOHXSmith18 min
May 15, 1:56 PM CDTSevere Thunderstorm WarningOHXPickett34 min
May 15, 2:06 PM CDTSevere Thunderstorm WarningOHXLawrence54 min
May 15, 2:14 PM CDTSevere Thunderstorm WarningOHXCannon, DeKalb, Warren31 min
May 15, 2:17 PM CDTSevere Thunderstorm WarningOHXVan Buren, White28 min
May 15, 2:19 PM CDTSevere Thunderstorm WarningOHXRutherford26 min
May 15, 2:42 PM CDTSevere Thunderstorm WarningOHXCumberland, Putnam, White48 min
May 15, 2:47 PM CDTSevere Thunderstorm WarningOHXCannon, Rutherford28 min
May 15, 2:50 PM CDTAreal Flood AdvisoryOHXPickett3 hr
May 15, 2:56 PM CDTAreal Flood AdvisoryOHXWhite3 hr
May 15, 2:59 PM CDTSevere Thunderstorm WarningOHXOverton, Putnam34 min
May 15, 3:27 PM CDTAreal Flood AdvisoryOHXVan Buren3 hr
May 15, 5:08 PM CDTSevere Thunderstorm WarningOHXDavidson, Sumner, Wilson37 min
May 15, 5:13 PM CDTSevere Thunderstorm WarningOHXDavidson, Robertson, Sumner32 min
May 15, 5:40 PM CDTSevere Thunderstorm WarningOHXDavidson, Robertson, Sumner, Wilson35 min
May 15, 6:15 PM CDTSevere Thunderstorm WarningOHXDavidson, Robertson, Sumner30 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.